shop Lola

Since getting an IUD I have horrible chin acne. Does this mean I have a hormone imbalance?

Ask an expert series is a space for you to get answers to all your questions.  Have a question you’ve been wondering about? Ask here.

Since getting an IUD I have horrible chin acne. Does this mean I have a hormone imbalance?

Chin and jawline acne can be caused by hormonal fluctuations and more specifically, the production of excess androgens. Hormonally, high androgens can contribute to the development of acne through their impact on the production of sebum in the sebaceous glands of the skin. This is a known common reaction to hormonal IUDs. The first thing to do is to talk to your doctor and discuss your options. If this is the best birth control method for you, the next step is to consider waiting a few months to see if the acne subsides. Sometimes, acne occurs at first with IUDs, but eventually clears over time.

If it doesn’t get better with time, there could be other factors to consider. Acne can be caused by an interplay between: inflammation, hormones, diet, gut health. A few things to try:

Change your diet to include more veggies, fruit, nuts, seeds, clean proteins, and tubers, and eliminate or reduce processed foods, simple carbohydrates, dairy, trans fats, fried foods.

Open the emunctories (organs that help to carry off body’s waste) by sweating, bowel movements, moving circulation/blood + lymph flow, and increasing hydration.

Ask your healthcare provider about supplements like Vitamins A, E, C, B6, zinc, selenium, chromium, prebiotics, probiotics.

Opt for clean products. Make sure your skin isn’t irritated by what you are currently using. You can see if your skin products are not harmful by looking them up on Environmental Working Group’s Skin Deep site. I aim for Level 3 or less on the toxicity scale.

>